By John Hillson, RN, OCN®, and Dayle Van Ess, MS, RD, LDN
Max, a 60-year-old patient with head and neck cancer (HNC), is receiving chemoradiation. Since his initial consult, he’s experienced a 12% weight loss from baseline, impaired swallowing, pain, anorexia, and dysgeusia. He has financial challenges, limited social support, poor health literacy, and a history of alcohol abuse. He has a feeding tube, but you suspect he is not using it. You reinforce prior education about malnutrition, and although Max refuses to be admitted to the hospital, he promises to do better.
After the long weekend, Max arrives in your department newly ataxic, tremorous, and with an irregular heartbeat. He complains of being too weak to work and is experiencing blackouts, confusion, impaired memory, vertigo, muscle cramps, and “wrong” vision. After having a seizure, he is taken to the emergency department where labs show he has low serum phosphate, magnesium, and potassium levels. You suspect he’s suffering from refeeding syndrome (RFS).
Scientists first identified RFS during World War II. Although we characterize it as an exaggerated physiologic response to the reintroduction of nutrition after a period of starvation, researchers have yet to agree on a standard definition or list of diagnostic symptoms. Therefore, determining an accurate incidence rate or the most effective methods of prevention and treatment are difficult. Despite published guidelines for preventing, diagnosing, and treating RFS, healthcare professionals are unable to consistently predict occurrence.
What Research Tells Us
Forty percent of patients with cancer with have malnutrition related to their diagnosis, comorbidities, distress, and therapy. As many as 57% have severe weight loss prior to treatment. Up to 48% of malnourished inpatients and 34% of intensive care patients develop RFS, regardless of the route of nutrition. In one study, 72% of patients with HNC developed either RFS or hypophosphatemia when they restarted feeding.
RFS Risk Factors
Patients with cancer often have multiple risk factors relating to their treatment and specific diagnosis—including anorexia, nausea, vomiting, and diarrhea. The following factors increase a patient’s risk for developing RFS:
- History of alcohol abuse
- Low body mass index
- Rapid weight loss
- Little to no nutritional intake for at least five days
- Any concurrent diagnosis that interferes with nutrition
The pathophysiology of RFS has been elusive. We know that when we reintroduce nutrition, increased levels of glucose and insulin cause electrolyte shifts and increased fluid retention, metabolic changes, and organ dysfunction. Healthcare professionals can misinterpret RFS symptoms in polymorbid patients because they may be attributed to other causes and can be nonspecific.
What Would You Do?
RFS metabolic changes can occur between 24 hours to five days after reintroducing nutrition, so patients should be admitted to hospital for close monitoring.
Lab values in patients with RFS can vary from a mild drop in electrolytes to significant shifts that can lead to sudden death. Electrolyte changes can result in a wide variety of neurologic, respiratory, and cardiac complications, so frequently monitor lab work with prompt supplementation for low levels. Hypophosphatemia is a classic sign of RFS, often found with hypomagnesemia and hypokalemia. The body uses increased rates of thiamine during RFS, so supplementation is recommended.
RFS is easier to prevent than treat. Nurses should screen patients for risk factors and include a registered dietician on multidisciplinary teams.
During Max’s seven-day hospital admission, you observe him with continuous telemetry, daily thiamine supplementation, and frequent electrolyte monitoring (at least every eight hours at first), including glucose, phosphorus, calcium, and magnesium with supplementation as needed. His hydration and nutrition slowly advance with careful observation and intervention. Max is discharged with home health and frequent follow-up appointments to monitor his healing from treatment.